The serotonin syndrome (StS) is a hyper-serotonergic state which is has been associated with health problems and can possibly be fatal. Serotonin syndrome is generally caused by the combination of two or more drugs (including herbs, hormones and enzymes) one or both of which act on the serotonin in the brain. ft occurs as result of overdose or combination of serotonin enhancing drugs including but not limited to: citalopram, fluoxetine, sertraline, buspirone, paroxetine, fluvoxamine, 5-hydroxytryptophane, bright light phototherapy, hypericum perforatum (St. John's Wort), LSD, MDMA ('ecstasy'), L-dopa, pseudoephedrine, phenylpropanoline, ma hung, some over-the-counter cold remedies, buspirone, d-fenfluramine, cyproheptadine, monoamine oxidase inhibitors, anafranil, trazadone, lithium, electroconvulsive therapy, and tricyclic antidepressants. Consumption of foods rich in serotonin such as bananas, tomatoes, plums, avocados, pineapples, eggplant, walnuts, chocolate, wine, broadbeans, cheese, yogurt and sour cream can also contribute to serotonin syndrome on a minor level.
The most common symptoms of serotonin syndrome include: restlessness, confusion, agitation, feeling overheated or excessive sweating, euphoria, racing heartbeat, headache (related to rise in blood pressure), confusion and concentration problems, shakiness, difficulty with reflexes, excessive salivation, rapid contraction and relaxation of the ankle muscle causing abnormal movements of the foot or jaw, clumsiness, feeling intoxicated or dizzy, sweating, muscle twitching, rigidity, loosening of bowels or diarrhea. (Serotonin syndrome is difficult to distinguish from a syndrome called neuroleptic malignant syndrome (NMS) due to a similarity in symptoms and signs.) If you experience any of these symptoms discontinue all non-essential medications, herbs, hormones, or supplements and contact your physician. Eat a high protein meal and allow yourself some physical activity (e.g. taking a walk) followed by rest as soon as you are able.
When substances that affect brain serotonin are combined they can have an effect far greater than the sum of each component. You are advised never to combine any of the medications in italics above without first having clear instructions from your physician. This includes herbs, hormones, supplements, or medications you may have taken within the past two weeks. Even if you believe your physician is probably aware of the situation you should specifically discuss all of the medications you are taking with him or her and inquire about the possibility of serotonin syndrome. Remember, sometimes physicians are not aware of interactive effects between herbs and prescription drugs. If you are taking SRI medications or any of those listed above you should be alert for the appearance of any of the symptoms discussed in this paper. Again, serotonin syndrome is not likely to occur unless an overdose of serotonin enhancing medication is taken or two or more medications are combined.
Warnings: The information above is provided for educational purposes and may not be construed as a medical prescription or as a substitute for the advice of your physician.